The Abramson Cancer Center of the University of Pennsylvania
Last Modified: May 7, 2013
My father-in-law has received chemotherapy and radiotherapy treatment for small cell lung cancer in both lungs and his head. He has been told that the tumor in his lungs has been burned away with part of his lung. He is now anemic and very tired and constantly feels unwell. His doctor will not give him any medication to help even though his treatment finished over 6 months ago, and his general health and energy level have not improved since treatment finished. We are very worried about him. He is 73 years old, and we want him to have some quality of life back. Is this a typical situation after this type of treatment?
Barbara Campling, MD, Medical Oncologist, responds:
It sounds like your father-in-law is having a difficult time. You and your family have good reason to be concerned about him. Do you know whether his cancer was confined to the chest ("limited stage") at diagnosis? Patients with limited-stage small cell lung cancer (SCLC) are often treated very aggressively with chemotherapy given concurrently with radiation therapy to the chest. The goal of this aggressive treatment is to try to completely eradicate the tumor. If the tumor goes into a "complete remission," meaning that the tumor can no longer be detected on any imaging scans) with this therapy, then there is a chance that the cancer will not come back and patients can be cured. This is what we are always hoping for when treating limited-stage SCLC. However, the successes come at some expense, and most patients are thoroughly exhausted by the time they are finished with this course of therapy.
If his cancer was "extensive stage" (meaning that the tumor spread outside of the chest) at diagnosis, the goals of therapy are quite different. The cancer is still quite likely to respond to chemotherapy, but unfortunately, it cannot be cured with any form of treatment. However, treatment can still be very effective in relieving symptoms and prolonging survival.
You mentioned that the tumor was "burned away with part of his lung." Do you mean that there is no evidence of any tumor on his imaging? If so, this is very good. Normally radiation therapy to the tumor will damage some of the normal lung adjacent to the tumor. This is an expected side effect of therapy. In some cases, toxicity to the lungs can be more severe and may require treatment.
You mentioned that your father-in law had radiation therapy to his brain. It is not clear to me whether the radiation therapy to the brain was given because there was recurrence of the cancer in the brain, or whether the brain irradiation was given prophylactically to try to prevent recurrence in the brain. His outlook is very different in these two situations. Patients whose cancer is in a complete remission are often advised to have radiation to the brain ("prophylactic cranial irradiation") at the end of their treatment. This treatment has been shown to significantly reduce the chance of recurrence within the brain, reduce symptoms caused by brain metastasis, and prolong overall survival. If he had the radiation therapy because there was recurrence of cancer in the brain, then the goal of therapy would be to palliate his symptoms.
Patients with SCLC usually have symptoms from their cancer at the time the diagnosis is made. The treatment for SCLC usually works very well initially. When the tumor regresses, most patients start to feel better, despite the significant side effects of the therapy. However, towards the end of the treatment, many patients may feel run down from the treatment itself. It may take several weeks or even months for patients to regain their energy after completing either chemotherapy or radiation therapy, and many patients note that their fatigue lasts longer if they receive radiation therapy to the brain, as your father-in-law has. Your father-in law has been feeling unwell for over 6 months after the completion of therapy. This is clearly too long. You should talk to his doctor about arranging some further investigations at this point. It is most important to determine whether there is any sign of the cancer recurring. If this can be ruled out, his doctors need to look for other underlying medical problems, which could make him feel fatigued, such as low blood counts or depression. You mentioned that he is anemic. Often, chemotherapy can cause anemia. However, he has been off of chemotherapy too long to attribute the anemia completely to chemotherapy at this point. Is there some other reason for anemia, such as iron, vitamin B12, or folate deficiencies, any of which can be managed with medications that can improve his symptoms? Anemia is a treatable problem, and the treatment depends on the cause. Even if a cause cannot be found, it should be possible to treat the anemia either with a transfusion or with erythropoietin (a drug that can stimulate the production of red blood cells). If his fatigue is from the anemia, this should help. Is it possible that he could be suffering from depression? It would not be unexpected for a person with a life-threatening illness to suffer from depression. Depression, unfortunately, is very common among lung cancer patients. Even if there are other medical explanations for his lack of well-being, depression could still be a contributing factor. Depression is also a treatable problem, but it needs to be diagnosed before it can be treated.
I hope that his ongoing lethargy proves to be due to a treatable problem, and that he can get back to enjoying his life again.
May 1, 2014 - The central nervous system stimulant modafinil is not effective in treating non-small-cell lung cancer-related fatigue, according to a study published online April 28 in the Journal of Clinical Oncology.
May 1, 2014
Apr 30, 2012
Jul 19, 2010